Avoid benzodiazepines in opioid-dependent patients, GPs reminded

Prescribing benzodiazepines in opioid-dependent individuals is associated with an increased risk of overdose, a large UK study has shown.

Benzodiazepines can potentiate the respiratory depressive effects of opioids. | DR P. MARAZZI/SCIENCE PHOTO LIBRARY
Benzodiazepines can potentiate the respiratory depressive effects of opioids. | DR P. MARAZZI/SCIENCE PHOTO LIBRARY

'Prescription of benzodiazepines to opioid-dependent patients during opioid agonist treatment or whilst still using illicit opioids should generally be avoided,' said researchers from the universities of Bristol, Manchester and King's College London.

The researchers extracted data on 12,118 patients aged 15–64 years prescribed opioid agonist therapy between 1998 and 2014 from the Clinical Practice Research Datalink and linked it to death records where available.

In 36,126 person-years of follow-up there were 657 deaths and 29,540 episodes of opioid agonist treatment, of which 42% involved benzodiazepine co-prescription (ie, prescription during or up to 12 months after opioid treatment) and 29% concurrent prescription (ie, prescription during opioid treatment).

Benzodiazepine co-prescription was associated with an almost three-fold increase in the risk of death from drug-related poisoning (adjusted HR 2.96, p < 0.001), with evidence of a dose–response effect. Concurrent prescription of benzodiazepines was associated with a similarly increased risk of death from drug-related poisoning, even when the duration of opioid treatment was taken into account (adjusted HR 3.34, p < 0.001).

Co-prescription of Z-drugs and gabapentinoids was also associated with increased mortality risk; however, for Z-drugs there was no evidence for a dose–response effect on drug-related poisoning, and for gabapentinoids the increased mortality risk was not specific to drug-related poisoning.

The authors acknowledge that as a retrospective study their analysis cannot rule out the possibility that unmeasured confounding factors led to a non-causal association between benzodiazepine prescription and drug-related poisoning.

Lowest effective dose

SPCs for opioid products state that concomitant use of benzodiazepines and opioids may result in sedation, respiratory depression, coma and death.

Because of these risks, concomitant prescribing of sedative medicines such as benzodiazepines should be reserved for patients for whom alternative treatment options are not possible.

If a decision is made to prescribe benzodiazepines concomitantly with opioids, the lowest effective dose should be used and the duration of treatment should be as short as possible.

The patient should be followed closely for signs and symptoms of respiratory depression and sedation, and it is strongly recommended to warn patients to be aware of these symptoms.

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

More from MIMS

Drug shortages - live tracker

Drug shortages - live tracker

Added: Sofradex.
Use our constantly updated shortages...

Melatonin 'should not be prescribed on NHS for jet lag'

Melatonin 'should not be prescribed on NHS for jet lag'

It is 'inappropriate' to make melatonin available on...

New MIMS section offers external resources to benefit your practice

New MIMS section offers external resources to benefit your practice

MIMS Hosted is a new section of the MIMS website providing...

Asthma and COPD Preparations and Compatible Devices

Asthma and COPD Preparations and Compatible Devices

Available presentations of bronchodilators and anti-inflammatories.